Alert archive / Kansas / Special Weather Statements in 2011
Special Weather Statement, NWS Goodland, KS
NWS Goodland, KS issued this special weather statement at Aug 8, 2011, 4:42 AM CDT for Logan County, Kansas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2011, 4:42 AM CDT (09:42 UTC)
- Expired
- Aug 8, 2011, 5:00 AM CDT
- In force
- 18 min
- Issued by
- NWS Goodland, KS
County Logan County, KS
The radar
The Goodland radar (KGLD), 82 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1380 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 2833 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.8
The text
As transmitted, in the capitals the NWS used until 2016.
157
WWUS83 KGLD 080942
SPSGLD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
342 AM MDT MON AUG 8 2011
KSZ028-081000-
LOGAN-
442 AM CDT MON AUG 8 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS...
AT 438 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RUSSELL SPRINGS...MOVING SOUTHEAST AT 40
MPH.
PENNY TO NICKEL SIZE HAIL...WINDS TO 50 MPH...AND BRIEF HEAVY RAINFALL ARE
EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3889 10121 3905 10109 3894 10081 3876 10082
3872 10085
TIME...MOT...LOC 0941Z 300DEG 33KT 3893 10105
$$
050What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Aug 8, 4:35 AM CDT, 7 minutes earlier.
Area forecast discussion, Aug 8, 4:35 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 335 AM MDT MON AUG 8 2011 .DISCUSSION... 326 AM MDT MON AUG 8 2011 0330Z WATER VAPOR IMAGERY INDICATED ZONAL FLOW ALOFT ACROSS MUCH OF THE AREA AS STRONG SHORT WAVE TROUGH APPROACHED THE MONTANA AND NORTH DAKOTA BORDER. RUC ANALYSIS INDICATED STRONG PV ANOMALY LOCATED NEAR LBF. VERY DRY AIRMASS WAS NOTED ON DNR SOUNDING...WITH THIS VERY DRY AIR MASS EXTENDING TO NEAR YUMA BY 22Z. TODAY-TONIGHT..MOST IMMEDIATE CONCERN FOR THE SHORT TERM WILL ONCE AGAIN BE POTENTIAL FOR MORNING CONVECTION ACROSS THE AREA. LOW LEVEL JET/WAA MAXIMUM VEERS TO THE EAST BETWEEN 9 AND 12Z WHICH SHOULD BRING AN END TO THUNDERSTORM THREAT. HOWEVER...OUTFLOW BOUNDARY CONTINUES TO ADVANCE TO THE SOUTH TOWARDS THE AREA AND WITH A DECENT AMOUNT OF MUCAPE AVAILABLE...NOT TOTALLY SURE WE WILL NOT SEE SOME DEVELOPMENT OVERNIGHT...AND WILL WAIT AND SEE HOW THINGS BEGIN TO DEVELOP BEFORE MAKING A FINAL CALL AS THERE IS A SURPRISINGLY LARGE SPREAD IN TIMING THE EXIT OF H7 TROUGH MOVING ACROSS THE AREA. OTHERWISE...AS SHORT WAVE TROUGH SHIFTS TO THE EAST EXPECT WIDESPREAD SUBSIDENCE TO BRING AN END TO ANY OVERNIGHT PRECIPITATION. SFC HIGH WILL BEGIN TO SETTLE OVER THE AREA BEHIND SYSTEM...BUT SOME FAIRLY LARGE DIFFERENCES IN HOW MODELS HANDLE SFC FIELDS DURING THE AFTERNOON. DIFFERENCES SEEM TO CENTER AROUND POTENTIAL SECOND SURGE OF COLD AIR MOVING ACROSS THE AREA BTWN 21-03Z. IF THIS OCCURS...WOULD BE MOVING ACROSS THE CWA DURING PEAK HEATING WHICH COULD CERTAINLY TRIGGER A FEW STORMS. WITH ALL OVERNIGHT CONVECTION UPSTREAM...HARD TO REALLY SEE MUCH IN THE SFC DATA THAT WOULD SUPPORT ONE WAY OR THE OTHER...ALTHOUGH 3 HR PRESSURE RISE ANALYSIS DOES INDICATE A WEAKER MAXIMUM IN PRESSURE RISES ALONG THE MONTANA/NORTH DAKOTA BORDER...WELL BEHIND STRONGER MAXIMUM CURRENTLY OVER NEBRASKA. ALTHOUGH SREF DATA PRETTY AGGRESSIVE WITH POPS THIS AFTERNOON AND EVENING...NOT SURE PATTERN REALLY SUPPORTS HIGH POPS...WITH CURRENT THOUGHTS KEEPING THINGS IN THE 20-30 RANGE. WITH APPROACHING COLD FRONT AM LEARY OF GOING TOO WARM ON TEMPS...WITH LATEST ENSEMBLE MEAN DATA LOOKING REASONABLE FOR TODAYS MAX TEMPS. WITH SFC HIGH SETTLING OVER THE AREA AND TDS IN THE 50S UPSTREAM LOWS BOTTOMING OUT IN THE 50S STILL LOOKS REASONABLE GIVEN PROLONGED PERIOD OF LIGHT WINDS...WITH SOME RADIATIONAL FOG POSSIBLE SHOULD TDS STAY UP. TUESDAY-TUESDAY NIGHT...MODELS REMAIN IN REASONABLE AGREEMENT ABOUT POTENTIAL FOR POTENTIALLY WIDESPREAD PRECIPITATION ACROSS MUCH OF THE CWA. WHILE DETAILS DIFFER...LOOKS LIKE H85-H7 FRONTAL ZONE WILL SET UP ACROSS CENTRAL PORTIONS OF THE CWA. PV ANOMALY EXPECTED TO MOVE INTO NORTHEAST COLORADO OVERNIGHT WITH STRONG H85-H7 WAA EXPECTED TO DEVELOP NORTH AND EAST OF THE FRONTAL ZONE. THIS INCREASING ASCENT SHOULD HELP MAINTAIN ANY STORMS THAT DEVELOP TO THE WEST OF THE AREA AND DRIFT EAST. WITH MIXING RATIOS INCREASING TO AROUND 12 G/KG IN AREA OF ASCENT AND SEVERAL MODELS SUGGESTING HEAVY PRECIPITATION...THINK UPPING POPS AND QPF VALUES WARRANTED. ALTHOUGH SOME OF THE ENSEMBLE MEAN DATA RAISES QUESTIONS ON HOW FAR SOUTH AND WEST TO PLACE PRECIP AXIS WHICH WILL LIMIT CONFIDENCE TO THE 50-60 RANGE. WITH A REASONABLE SPREAD IN SOLUTIONS...HARD TO PLACE WITH HIGH CONFIDENCE SIG QPF AMOUNTS IN ANY ONE AREA...BUT DEFINITELY THINK SOME SPATIAL RESOLUTION NECESSARY AND HAVE WEIGHTED HIGHEST AMOUNTS ACROSS EASTERN HALF OF CWA. HAVE CONCERNS THAT COOLER AIR MAY LINGER ACROSS THE EASTERN HALF OF CWA AS SFC RIDGE IS SLOW TO SHIFT OUT OF THE AREA...AND FOR THE MOST PART THIS IS SUPPORTED BY AVAILABLE ENSEMBLE AND OPERATIONAL DATA AND THINK TEMPS BEING A FEW DEGREES COOLER THAN TODAY LOOKS REASONABLE. WEDNESDAY-THURSDAY...LARGE AMOUNT OF UNCERTAINTY WITH RESPECT TO HOW FAST PRECIPITATION WILL CLEAR OUT OF THE AREA...WITH STRONG WAA AT H7 LOOKING TO REMAIN ACROSS THE AREA THROUGH AT LEAST 18Z AND PV ANOMALY LAGGING EVEN FARTHER BEHIND AND STRONG PV ADVECTION NOT ENDING UNTIL AROUND 00Z. PLAN ON TAKING A MORE PESSIMISTIC APPROACH TO DRYING THINGS OUT AND WILL LEAVE PRECIPITATION CHANCES IN THROUGH THE AFTERNOON...UNTIL GENERAL CONSENSUS ENDS STRONG PV ADVECTION. UNSETTLED WEATHER WILL LIKELY CONTINUE ON THURSDAY AND THURSDAY EVENING ALTHOUGH WITH LESSER COVERAGE AS H5 TROUGH SWINGS ACROSS THE NORTHERN PLAINS FORCING FRONT INTO CWA BY THURSDAY NIGHT. CURRENT FORECAST LOOKS REASONABLE AND NOT PLANNING ANY CHANGES TO POP/WX FORECAST. WITH ONGOING RAINFALL AND MODELS AGREEING THAT WIDESPREAD STRATUS...WITH POSSIBLE FOG...WILL BE IN PLACE ACROSS MUCH OF THE AREA THROUGH THE DAY. WITH THIS IN MIND...HAVE CONCERNS THAT TEMPS WILL WARM MUCH AT ALL...ESPECIALLY IN THE EAST. GEFS TEMPS STRUGGLE TO WARM TEMPS TO 70 AT MCK...BUT GIVEN LARGE STANDARD DEVIATIONS NOT QUITE READY TOO GO THAT COLD ATTM. TEMPS WILL WARM ON THURSDAY...BUT WITH POTENTIAL FOR STRATUS LINGERING AROUND THROUGH THE EARLY AFTERNOON AM GOING TO LIMIT WARM UP TO SOME DEGREE THROUGH THE DAY. JRM && .AVIATION... 1130 PM MDT SUN AUG 7 2011 FOR THE 06Z TAFS AT KGLD AND KMCK...VFR THROUGH AT LEAST 08Z WITH MVFR/IFR CIGS AND OR VIS AT BOTH SITES SHORTLY AFTER AS FRONT MOVES INTO THE AREA. AT KGLD WINDS SHIFT TO THE NORTHWEST AND WILL BECOME A TAD GUSTY BY 15Z WHICH SHOULD FAVOR A DRIER AIRMASS AND RETURN TO VFR CONDITIONS. AT KMCK OUTFLOW BOUNDARY ABOUT TO MOVE THROUGH WITH AN HOUR OF GUSTY NORTHEAST WINDS. THUNDERSTORMS ARE NORTH/NORTHWEST OF THE TERMINAL AND RIGHT NOW THINK THEY WILL REMAIN OUT OF THE VICINITY. MAIN WIND SHIFT MOVES IN AROUND 13Z WITH POSSIBILITY OF MVFR CONDITIONS BUT BY 16-18Z VFR WILL RETURN. DISTURBANCE MOVES INTO THE AREA BY 22Z AND SHOULD SEE AT LEAST CB DEVELOPING AT BOTH SITES. ACTIVITY EXPECTED TO DIMINISH AT BOTH SITES BY 03Z. && .FIRE WEATHER... 326 AM MDT MON AUG 8 2011 GIVEN VERY DRY AIRMASS OBSERVED AT DNR AT 00Z...HAVE SOME CONCERNS THAT THIS MAY ADVECT INTO SOUTHWEST CWA PRIOR TO 21Z AS WINDS WILL HAVE A NORTHWESTERLY COMPONENT. WHILE DO NOT THINK DEW POINT TEMPS WILL FALL AS LOW AS WAS OBSERVED AROUND DNR/AKO YESTERDAY DUE TO CONTINUED STRONG EVAPOTRANSIPIRATION...NOT OUT OF THE QUESTION TO SEE HUMIDTIES FALL TO THE 10 TO 20 PERCENT RANGE SOUTH OF A BURLINGTON TO LEOTI LINE. WINDS WILL MAY BRIEFLY GUST TO AROUND 25 MPH...BUT CONDITIONS ARE NOT EXPECTED TO BE LONG LIVED ENOUGH TO WARRANT A RED FLAG WARNING. JRM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Aug 7, 9:05 PM CDT, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 805 PM MDT SUN AUG 7 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 805 PM MDT SUN AUG 7 2011 /905 PM CDT SUN AUG 7 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS AFTER MIDNIGHT THROUGH EARLY MONDAY MORNING GENERALLY EAST OF THE COLORADO AND KANSAS BORDER AS AN UPPER LEVEL DISTURBANCE AND COLD FRONT MOVE THROUGH. LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
In the hours before
Special weather statement, Aug 8, 4:42 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
342 AM MDT MON AUG 8 2011
KSZ028-081000-
LOGAN-
442 AM CDT MON AUG 8 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS...
AT 438 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RUSSELL SPRINGS...MOVING SOUTHEAST AT 40
MPH.
PENNY TO NICKEL SIZE HAIL...WINDS TO 50 MPH...AND BRIEF HEAVY RAINFALL ARE
EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3889 10121 3905 10109 3894 10081 3876 10082
3872 10085
TIME...MOT...LOC 0941Z 300DEG 33KT 3893 10105
050The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 8:36 PM CDT | Special Weather Statement | GLD | Gove | 24 min |
| Aug 8, 5:01 AM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 29 min |
| Aug 8, 5:27 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 63 min |
| Aug 8, 5:41 PM CDT | Tornado Warning | GLD | Cheyenne, Rawlins | 49 min |
| Aug 8, 6:01 PM CDT | Special Weather Statement | GLD | Thomas | 44 min |
| Aug 8, 6:07 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 53 min |
| Aug 8, 6:35 PM CDT | Special Weather Statement | GLD | Logan | 55 min |
| Aug 8, 6:49 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 56 min |
| Aug 8, 6:52 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 53 min |
| Aug 8, 6:58 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 19 min |
| Aug 8, 4:44 PM CDT | Special Weather Statement | GLD | Dundy | 61 min |
| Aug 8, 4:51 PM CDT | Severe Thunderstorm Warning | GLD | Dundy | 39 min |
Nearby
Special Weather Statements in Kansas, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.